Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 180, NWS Lincoln, IL

December 18, 2002Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Dec 18, 2002, 4:44 PM CST for Morgan County, Scott County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 18, 2002, 4:44 PM CST (22:44 UTC)
Expired
Dec 18, 2002, 5:30 PM CST
In force
46 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Morgan County, IL, Scott County, IL

The radar

The Lincoln radar (KILX), 99 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 18, 4:35 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 182244
SVRSPI
ILC137-171-182330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
443 PM CST WED DEC 18 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN WEST CENTRAL ILLINOIS
  SCOTT COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 530 PM CST

* AT 443 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM ALSEY TO 23 MILES SOUTHWEST OF
  ALSEY...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  MANCHESTER
  WOODSON
  JACKSONVILLE
  MURRAYVILLE
  ALEXANDER
  FRANKLIN
  NORTONVILLE
  WAVERLY

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES AT ANY TIME.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3975 9048 3952 9059 3953 8997 3974 8999

$$

BYRD

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 2:00 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Dec 18, 2:00 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CST WED DEC 18 2002

PLENTY OF SHORT TERM CHALLENGES INCLUDING SVR WX THREAT THIS
EVENING...CLEARING TRENDS...PCPN CHANCES AND HEAVY RAIN THREAT.

LATEST SFC ANALYSIS INDICATING THE MAIN SFC LOW ACROSS IS OVER
S/CENTRAL MN. MODELS SIMILAR IN MOVING THE LOW AND ASSOCIATED COLD
FRONT SLOWLY. VERY STRONG PRESSURE GRADIENT ACROSS MOST OF THE OHIO
VALLEY AND CENTRAL PLAINS STATES. SAT PICS SHOWING BIG DRY SLOT OVER
W 1/2 OF MO AND SW IA. MODELS DO NOT APPEAR TO BE HANDLING THE DRY
SLOT VERY WELL AND ALL MODELS INDICATE THE DRY AIR WILL REMAIN JUST
WEST OF THE CWA. LOCATION OF THE DRY SLOT WILL HAVE DRAMATIC IMPACT
ON HOW TO HANDLE TONIGHTS FCST.

ALL THE INGREDIENTS SEEM IN PLACE FOR AT LEAST ISOLATED SVR THREAT
LATE AFTERNOON/EVENING. MAIN LIMITING FACTOR RIGHT NOW IS THE FACT
THAT CLOUDS HAVE LIMITED ISOLATION THUS FAR TODAY...BUT SOME
CLEARING IS TRYING TO MAKE ITS WAY INTO THE WESTERN PORTIONS OF THE
CWA ATTM. HEAVY RAINS ALSO A THREAT ESP ACROSS THE SOUTHERN MOST
ZONES. WILL MAKE MENTION IN THE ZONE FCST. MAY HAVE TO MAKE LAST
MINUTE TWEAKS TO FCST BASED ON LATEST SAT PICS AND RADAR TRENDS.

MAIN SFC LOW ONLY TO SLOWLY MAKE ITS WAY TO THE NORTH THROUGH
TOMORROW. WILL CONTINUE WITH CHC OR SLIGHT CHC POPS IN THE MORNING
FOR LINGERING ACTIVITY...ESP IN THE SE. COOLER TOMORROW BEHIND THE
FRONT. THEN THE AREA IS TO REMAIN IN A BIT OF A LULL UNTIL SAT
EVENING. NOT QUITE SURE WHAT TO MAKE OF THE AVNS LIGHT PCPN SAT
EVENING ACROSS THE SOUTHERN ZONES...BUT IT HAS BEEN CONSISTENT WITH
THE FEATURE. I HAVE INCR THE CLOUDS IN THE DATABASE AND WILL MAKE
MENTION OF FLURRIES ACROSS THE SOUTHERN ZONES AT LEAST.

NEXT CHALLENGE THEN COMES ALONG ABOUT CHRISTMAS EVE. MRF MORE
PROGRESSIVE WITH SOUTHERN STREAM SYSTEM THAN THE OTHER MED RANGE
MODELS. HOWEVER...ENSEMBLE MEANS DO SEEM TO SUPPORT A MORE
PROGRESSIVE SOLUTION SO WILL LEAN THAT WAY BUT WITH LOW CONFIDENCE.
TEMPS/THICKNESS APPEAR COLD ENUFF FOR THE PCPN TO BE AT LEAST OF
THE MIXED VARIETY. ONCE AGAIN AMOUNTS APPEAR TO BE LIGHT AND MAINLY
ACROSS THE SOUTHERN ZONES...OR ALONG AND SOUTH OF I-70.
APPEARS TO BE PC AND DRY ON CHRISTMAS DAY...ALL IN ALL CHANCES DONT
LOOK TOO GOOD FOR A WHITE CHRISTMAS...HOWEVER THINGS COULD CHANGE
CONSIDERING THE WEAKNESS THAT THE MODELS HAVE TRYING TO PHASE THE
NORTHERN AND SOUTHERN JET STREAMS.

HAVE WENT WITH A BLEND OF THE MODELS FOR THE FCST PACKAGE.
MOS DATA SIMILAR AND WILL USE A BLEND WHERE DIFFERENCES DO EXIST.
DIDNT MAKE ANY MAJOR CHANGES TO THE DATABASE/GRIDS. LOWERED OR
TWEAKED TEMPS HERE AND THERE...SMOOTHED OUT SOME OF THE SKY COVER
FCSTS. NO MAJOR CHANGES TO THE POP FIELDS. ADDED CHC OF FLURRIES
ACROSS S 1/2 SAT NIGHT AND MADE PCPN TYPE MIXED ON TUE. ADDED NEW
DAY 7.

GRIDS HAVE BEEN SENT.

PRELIMINARY CCF NUMBERS FOR COORDINATION PURPOSES.

SPI EB 042/047/029/040 035 27721
PIA EB 041/045/026/038 032 27721
DEC EB 044/048/029/040 035 27721
CMI EB 044/048/027/038 034 27731
MTO EB 046/052/030/040 036 27731
LWV EB 048/054/032/042 037 27831

.ILX...NONE.

HALL
Hazardous weather outlook, Dec 18, 10:55 AM CST, 5 hours 49 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1055 AM CST WED DEC 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG SYSTEM IN THE PLAINS WILL MOVE SLOWLY TOWARD THE AREA THIS
AFTERNOON. THIS SYSTEM WILL INTERACT WITH WARM MOIST AIR ALREADY
OVER THE AREA TO PRODUCE THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST
ILLINOIS THIS AFTERNOON AND TONIGHT.

SOME OF THESE STORMS COULD BECOME SEVERE...CONTAINING LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT.

BYRD

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.